Effexor for Bi-polar??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Rianna
Regular Member


Date Joined May 2005
Total Posts : 366
   Posted 12/22/2005 5:07 PM (GMT -7)   
I went to the Psychiatrist today for a med evaluation.  On her first evaluation she said I had symtoms of Bi-polar, because I get more depressed in the shorter days (fall and winter months) and start to feel better in Mid January.  She said this was a form of Bi-polar.  I hope I am spelling this (Bi-Polar) right. I am still looking for spell check on this site.  I currently take Remeron for depression and Klonopin for anxiety..and she mentioned Effexor.  I did not think Effexor was used for Bi-polar, but mostly for major depression..does anyone take this? Thanks for listening..

Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 12/22/2005 5:54 PM (GMT -7)   
Hi Riannna,

I have BP II and used to take Effexor paired with Depakote. I was originally prescribed the effexor for depression and anxiety and was later diagnosed with BP. In all honesty - the effexor worked for me when i needed it, but I wouldn't recommend it for people with BP as a first choice. I was in such a state when I first started it that anything would have been a positive change but knowing what I know now about my diagnosis I would have tried other options. For me, finding the proper dose of depakote was the most important since it doesn't have a lot of side effects and keeps me on an even keel so I'm less reliant on other medication.
 
I discontinued the effexor, with GREAT difficulty after my pdoc and I had agreed that I had reached a point where I didn't need it and it was worth the effort to try to go without or use another med. I'm currently on a single dose of depakote and its working well.

The effexor worked really well for me with the anxiety and the depression, and is generally well tolerated, but it easily sends you into a manic mode if you're not careful, or don't react well to it.

Too, you might get some more info from your doc on her comment regarding the seasonal connection to Bipolar. Most people with Bipolar are ultrasensitive to the seasons but you may find that other treatments for SAD, (i think that I read you are using a full spectrum light), might help make any meds you are currently taking, or might switch to in the future, work better.
 
Good luck and take care,
Putter
 
 

Rianna
Regular Member


Date Joined May 2005
Total Posts : 366
   Posted 12/22/2005 6:04 PM (GMT -7)   
Hi Putter,

Thanks for getting back to me so quickly. I am looking into getting a full spectrum light - have heard these work really well for people with Seasonal Affective Disorder. The Psychiatrist said she would write a prescription for me, so I could get reimbursed by my health insurance company. The only thing is that right now I am not working and my insurance expires at the end of December from the company where I was employed. I am looking for temporary insurance, but so far, not getting any good results. Everything is so expensive as well as Cobra. Also, most of the insurance companies don't want to help if someone has a pre-existing condition, and I have had depression and anxiety for so long, that I doubt I would get covered. Not quite sure what I am going to do..I just pray that I will find work again soon. Thanks again.

Putter
Regular Member


Date Joined May 2005
Total Posts : 204
   Posted 12/22/2005 6:38 PM (GMT -7)   

Rianna,

If you're having trouble getting ahold of a full spectrum light you might try getting outside as often as you can in the daylight. Along with all the research showing that full spectrum lights are highly effective, there's a lot of evidence to suggest that getting out for a walk in the daylight is just as effective, if not more. I've read lots of studies that indicate the effectiveness of full spectrum light, but also indicated there can be more theraputic light available on a cloudy day in the winter time than what can be produced artificially through a SAD light.

I was trying to get a SAD light, but decided to hold off after i've been able to get out walking on my lunchhour and it seems to be really working. I do however use a dawn simulator to help keep my clock on track since without its impossible for me to get out of bed in the winter.

Good luck with the insurance,
Putter


Rianna
Regular Member


Date Joined May 2005
Total Posts : 366
   Posted 12/23/2005 4:24 PM (GMT -7)   
Hi Putter,

I have been trying to get out walking during the day, but it has not been helping much. Thanks for the info!

Wotan
Regular Member


Date Joined Jun 2005
Total Posts : 462
   Posted 12/28/2005 5:33 PM (GMT -7)   
Dear Rianna & everyone---So glad & interesting that you brought up Effexor for BP.    I've been dx with BP II-----very depressed when first
 visited pdoc & therapist.   I was put on min. dose of Effexor XR 37.5 mg---along w Seroquel.    Initially OK-----but, some days my anxiety feels very HIGH.   Like an engine on "High idle".     Some nites I wake up-hyperventilating (I've had this happening for over 20 yrs)---BUT since on Effexor...when I DO wake up---the anxiety is terrible.   I started the Effexor on August 24 (Which means i've been on it 4 months)-----OK
 
  I'm thinking about talking to my therapist & pdoc next week (I have appt w BOTH)----about POSSIBLY going OFF of the EffexorXR.   I hear so many horror stories about going off of this---BUT--I AM only taking 37.5 mg.
 
#1)  MY QUESTIONS: Could the Effexor XR (37.5 mg)----be causing this feeling of "anxiety"???
#2) Would it be a big problem getting off so small a dose of Effexor?? (I could use some words of encouragement) How long would it take??
#3) Can Seroquel ALONE act as a "mood Stabilizer"  (I'm on 100 mg at bedtime)
 Any words, comments, & shared observations would be appreciated.....Thanks--Robert

Rianna
Regular Member


Date Joined May 2005
Total Posts : 366
   Posted 12/29/2005 5:21 PM (GMT -7)   
Wotan,

I wish I could answer your question, but I am not a medical expert. Do you have a Psychiatrist or Pharmacist you could ask? I would be interesting in knowing the answers, as you brought up so many good points. I wouldn't think the Effexor would be causing that much anxiety..but then again, I had terrible anxiety when I was on Zoloft and Cymbalta (which I think is similar to Effexor in that it is an SSNRI) Right now, I take Remeron for depression and anxiety and that seems to help greatly. Have you tried Klonopin for panic and anxiety? It works very well - ask your Doctor to see if that might be able to help you with the hyperventilation.

kmber72
Regular Member


Date Joined Feb 2006
Total Posts : 42
   Posted 2/8/2006 6:39 PM (GMT -7)   
When I went in to see my new pdoc, we tried to tell him that I was Bipolar. He didnt go in and read the notes of my old pdoc of 3 yrs, and found out for himself when he prescribed me Effexor alone to treat the depression. Within a week it sent me into a full blown manic episode, I was bouncing from one end to the next... totally out of control. Once we got a mood stabilizer going, he was afraid to put me back on Effexor for fear that it would throw me off again.
Thats just my experience with it. Just really bad timing on his part.... or bad choice shall I say!
"I doubt sometimes whether a quiet and unagitated life would have suited me--- yet, I sometimes long for it."   ~Byron


Ellie 1
Veteran Member


Date Joined Apr 2005
Total Posts : 1291
   Posted 2/8/2006 7:06 PM (GMT -7)   
My Gp also put me on effexor combined with the Abilify and Klonopin. Not a good plan. I became very agitated and anxious. That was after being on it less than a week as well.
Ellie
Good judgement comes from experience and alot of that comes from bad judgement.
 
Unknown
 
 

Wotan
Regular Member


Date Joined Jun 2005
Total Posts : 462
   Posted 2/18/2006 9:39 PM (GMT -7)   
 Hi---been away awhile----ANYWAY----i got OFF the darn Effexor!!  And i was on only 37.5 XR.    The darn med---gave me HORRID dreams----had me waking up--hyperventilating!!!    Weaned off it----took 10 days!   Will NEVER go back on that!      Pdoc & my therapist said Effexor also affects ephineprine---as well as Serotonin.    It may work for some people---NOW, I'm on Seroquel & Neurontin.---At least NOW---I can sleep!!!   Be very careful with Effexor---it works for some---but not for me!!    Blessings--Wotan (Robert)

melmac
New Member


Date Joined Feb 2006
Total Posts : 17
   Posted 2/25/2006 4:06 AM (GMT -7)   
HI I WAS ON EFFEXOR FOR 2 WEEKS BEFOR GETTING OFF OF IT! THE FIRST WEEK I COULD DILL WITH THE MANIC & DREAMS BUT THE 2 WEEK WAS DIFFICLT. IGOT TO THE POINT OF ONLY SLEPPING 1 HOUR A NIGHT . I WAS VERY MANIC. AT LEAST THE HOUSE WAS SPOTLESS. THE PDOC HAS TRIED LEXPRO AND DEPICOTE EX ON ME . WITH NO LUCK .I AM CURENTLY ON LAMICTAL THIS IS MY 5 DAY I HOPE THIS ONE WORK FOR ME. I HOPE YOU FIND WHAT WORKS FOR YOU TOO.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 5:05 AM (GMT -7)
There are a total of 2,734,571 posts in 301,223 threads.
View Active Threads


Who's Online
This forum has 151342 registered members. Please welcome our newest member, Auroracousland.
244 Guest(s), 3 Registered Member(s) are currently online.  Details
Loutucky, maria2016, Auroracousland


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer